Minnesota, 2024Heavy Snow in Minnesota, December 8 to 9, 2024
December 8 to 9, 2024 · NWS FGF · 2 events in 2 counties and zones
Persistent north to northwest flow supported lake effect snow bands along the southern and southeastern shores of Lake of the Woods. Snowfall totals ranged from 5 inches to nearly 9 inches across the area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent north to northwest flow supported lake effect snow bands along the southern and southeastern shores of Lake of the Woods. Snowfall totals ranged from 5 inches to nearly 9 inches across the area. WSW004.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 7, 10:32 PM CST, 1 hour 28 minutes earlier. Its key messages:
- Up to 0.10" of ice across Northeast North Dakota and Minnesota Lakes Country Sunday.
- 2-4 inches of snow near Lake of the Woods Sunday afternoon.
- Dangerously cold wind chills Wednesday and Thursday with morning air temperatures likely to fall into the minus teens.
Area forecast discussion, Dec 7, 10:32 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1032 PM CST Sat Dec 7 2024
.KEY MESSAGES...
- Up to 0.10" of ice across Northeast North Dakota and Minnesota
Lakes Country Sunday.
- 2-4 inches of snow near Lake of the Woods Sunday afternoon.
- Dangerously cold wind chills Wednesday and Thursday with
morning air temperatures likely to fall into the minus teens.
&&
.UPDATE...
Issued at 948 PM CST Sat Dec 7 2024
Returns are cropping up in NW North Dakota but observations
appear to indicate an inability for precipitation to reach the
ground. For this reason, the forecast remains on track for
precipitation after midnight. The main forecast adjustment this
evening has been nudging temperatures up tomorrow morning
slightly to indicate increasing confidence in freezing rain
ending by around noon for most. There still remains the
potential for lingering into the early afternoon, but the
eroding snowpack has increased confidence in an earlier
changeover to rain.
UPDATE
Issued at 644 PM CST Sat Dec 7 2024
Partly to mostly cloudy skies continue across the area this
evening. Radar observations indicate the main system remains
well upstream into Saskatchewan. For the remainder of the
evening impacts will remain fairly minimal at least through 1
AM.
&&
.DISCUSSION...
Issued at 218 PM CST Sat Dec 7 2024
...Synopsis...
A mostly zonal pattern aloft becomes perturbed as a PNW short wave
traverses the Canadian border tonight then deepens over the northern
plains. First shortwave low level ridging is bringing the warmest air
we have felt this far north since November 19th when much of the
area got into the mid 40s. With the warm air moving over areas that
fail to sufficiently melt their snow advection fog seems like a
strong likelihood but again will depend on snowpack and thus
spatially noncontinuous. Unlike back then however these warm
temperatures will create a much more unpleasant forecast with mixed
p-types. Behind this wave Arctic high pressure slides south for a
much colder and to the week. The is at least some ensemble support
for another more substantial system late next week into the week but
with large uncertainty in the overall flow pattern timing and
severity of potential impacts is very uncertain. With the continue
- Freezing Rain/Snow
In the near term 850mb thermal ridging will subside as 850mb temps
cool 5 degrees in the next 24 hours to hover near freezing. This
notable warm nose will favor mixed p-types with the incoming
synoptic support from a wave currently noted in water vapor imagery
in British Columbia. Notable with the warm layer aloft is a
corresponding dry layer with low level warm air advection through a
shallow near surface saturated layer likely resulting in widespread
freezing drizzle beginning in the Devils Lake basin as early as
midnight tonight. As forcing expands southeast so will the freezing
drizzle with the dry layer saturating from the top down by 6am to
noon. With wet bulb processes cooling the profile by a degree or
two it remains uncertain how much of the QPF remains frozen vs rain
or freezing rain. While Much remains to be seen on how this fully
plays out current probs indicate a greater than 80% chance for 0.01"
of ice or more for Northeast North Dakota and southeast into
Minnesota Lakes country. As such have issued a winter weather
advisory for these areas.
Further north in Roseau and Lake of the Woods where mixed
p-types are less of a concern and pure snow is more likely QPF
over 0.50" (70% chance) an expected SLR of 5-8:1 would yield a
conservative 2-4" of snow through Sunday night. Have issued a
separate winter weather advisory to account for this snow
potential. As the low then deepens and pivots into the Minnesota
arrowhead A strong cold front will sweep south around the
western periphery of the low dropping temperatures and ending
the freezing rain/rain/wintry mix Sunday and transitioning any
remaining lingering precip to snow with and additional couple
tenths to a half inch of new snow possible for most areas by
evening coming in the form of cold air advection driven
flurries.
- Cold Returns
Arctic high pressure then slides south mid week bringing us back to
the grim reality of winter is supposed to feel like. Coldest
temperatures are forecast Wednesday and Thursday morning with lows
in the minus teens (>50% chance both mornings somewhere within the
forecast) and wind chills exceeding cold weather advisory criteria
(minus 30 or colder). Thankfully the brutally cold weather wont
stick for long as more zonal flow returns for the end of the week
ensemble support for more substantial troughing to move east across
the northern tier of the country with very uncertain impacts if any
at this time. Will be a good candidate to watch for more mixed
precip types with surface temperatures looking to be in the general
vicinity of the freezing mark.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1029 PM CST Sat Dec 7 2024
TAFs continue to be a challenge thanks to changing precipitation
types. FZRA will arise for all TAF sites except FAR after 09z,
but the main question is how long it lasts. Generally speaking,
guidance appears to be landing around the late morning (16z-18z)
timeframe for FZRA changing over to primarily rain. It still
remains possible for it to continue into the early afternoon,
particularly at sites where snowpack still exists, but
confidence is low in that regard. Once the changeover occurs,
primarily rain will occur through the afternoon, eventually
changing over to snow after 00z. Winds at DVL may be enough to
combine with falling snow to push visibilities into IFR, but the
main question is if winds and snow occur at the same time.
For ceilings, at a minimum at this point, expect MVFR for a
majority of the TAF period, especially at more northern TAF
sites. IFR ceilings are possible through at least 18z, but they
should lift back into MVFR to VFR by tomorrow afternoon. As
sites transition to snow, ceilings should come crashing back
down once again to MVFR and potentially IFR.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until midnight CST Sunday night for
NDZ006>008-014>016-024-026>030-039-054.
MN...Winter Weather Advisory until midnight CST Sunday night for
MNZ001>004-007>009-013>017-022>024-027-028-032.
Winter Weather Advisory from 6 AM Sunday to midnight CST
Sunday night for MNZ005-006.
&&
UPDATE...Perroux
DISCUSSION...TT
AVIATION...PerrouxHazardous weather outlook, Dec 7, 5:31 PM CST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
531 PM CST Sat Dec 7 2024
MNZ001>004-007>009-013>017-022>024-027-028-032-NDZ006>008-014>016-
024-026>030-039-054-082345-
West Polk-Norman-Clay-Kittson-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wadena-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Cass-
Western Walsh-
531 PM CST Sat Dec 7 2024
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Tonight
Freezing rain chances increase after midnight tonight in northeast
North Dakota and then across the northern and central Red River
Valley through Sunday morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Up to one tenth of an inch of ice across northeast North Dakota,
northern Minnesota and Minnesota Lakes Country Sunday creating
difficult travel conditions. Dangerously cold wind chills
Wednesday and Thursday with morning wind chills likely to fall
into the minus thirties.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.
MNZ005-006-082345-
Roseau-Lake Of The Woods-
531 PM CST Sat Dec 7 2024
This hazardous weather outlook is for portions of northwest
Minnesota.
.DAY ONE...Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A glaze of ice is expected across northern Minnesota Sunday, with
2-4 inches of snow near Lake of the Woods Sunday afternoon.
Dangerously cold wind chills Wednesday and Thursday with morning
wind chills likely to fall into the minus thirties.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.
MNZ029>031-040-NDZ038-049-052-053-082345-
Wilkin-West Otter Tail-East Otter Tail-Grant-Barnes-Ransom-
Sargent-Richland-
531 PM CST Sat Dec 7 2024
This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.
.DAY ONE...Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.
Heavy Snow, Roseau
- When
- December 8, 12:00 AM CST to December 9, 12:00 AM CST
- Where
- Roseau forecast zone
- Reported by
- Public
- Coordinates
- 48.775, -95.811 (the zone’s center; the record gives no point)
Member of the public estimated 8.75 inches of snow in Warroad MN. Storm Total Snow.
Heavy Snow, Lake of the Woods
- When
- December 8, 11:58 AM CST to December 9, 10:00 AM CST
- Where
- Lake of the Woods forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 48.771, -94.905 (the zone’s center; the record gives no point)
Storm Total Snow from the Lake of The Woods Sheriff's Office. Estimated between 6 and 7 inches fell during the evening of 12/8/2024. Report received the following morning, 12/9/2024.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Maine, December 8, 202410 events
- High Wind in Wyoming, December 8, 202463 kt wind · 8 events
- High Wind in Montana, December 8, 202458 kt wind · 7 events
- High Wind in South Dakota, December 8 to 9, 202455 kt wind · 7 events
- Heavy Snow in Minnesota, December 8 to 9, 20246 events
- Blizzard in Montana, December 8 to 9, 20246 events
- High Wind in Montana, December 8, 202452 kt wind · 5 events
- Dense Fog in California, December 8 to 9, 20245 events
- Dense Fog in California, December 8 to 9, 20244 events
- Winter Weather in Michigan, December 8 to 9, 20243 events
- Blizzard and High Wind in Alaska, December 8 to 10, 202471 kt wind · 3 events
- High Wind in New Mexico, December 8, 202456 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228547, 1228550.